Asymptotic upper bounds for the coefficients
in the Chebyshev series expansion
for a general order integral of a function
Abstract: The usual way to determine the asymptotic behavior of the Chebyshev coefficients for a function is to apply the method of steepest descent to the integral representation of the coefficients. However, the procedure is usually laborious. We prove an asymptotic upper bound on the Chebyshev coefficients for the integral of a function. The tightness of this upper bound is then analyzed for the case , the first integral of a function. It is shown that for geometrically converging Chebyshev series the theorem gives the tightest upper bound possible as . For functions that are singular at the endpoints of the Chebyshev interval, , the theorem is weakened. Two examples are given. In the first example, we apply the method of steepest descent to directly determine (laboriously!) the asymptotic Chebyshev coefficients for a function whose asymptotics have not been given previously in the literature: a Gaussian with a maximum at an endpoint of the expansion interval. We then easily obtain the asymptotic behavior of its first integral, the error function, through the application of the theorem. The second example shows the theorem is weakened for functions that are regular except at . We conjecture that it is only for this class of functions that the theorem gives a poor upper bound.
- 1. Milton Abramowitz and Irene A. Stegun (eds.), Handbook of mathematical functions with formulas, graphs, and mathematical tables, Dover Publications, Inc., New York, 1992. Reprint of the 1972 edition. MR 1225604
- 2. Tom M. Apostol, Mathematical analysis, 2nd ed., Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1974. MR 0344384
- 3. Carl M. Bender and Steven A. Orszag, Advanced mathematical methods for scientists and engineers, McGraw-Hill Book Co., New York, 1978. International Series in Pure and Applied Mathematics. MR 538168
- 4. J.P. Boyd, The rate of convergence of Fourier coefficients for entire functions of infinite order with application to the Weideman-Cloot sinh-mapping for pseudospectral computations on an infinite interval, J. Comp. Phys. vol. 110, 1994, pp. 360-375. CMP 94:10
- 5. John P. Boyd, Asymptotic coefficients of Hermite function series, J. Comput. Phys. 54 (1984), no. 3, 382–410. MR 755455, https://doi.org/10.1016/0021-9991(84)90124-4
- 6. J.P. Boyd, Chebyshev and Fourier Spectral Methods, Springer-Verlag, New York, 1989.
- 7. David Elliott and George Szekeres, Some estimates of the coefficients in the Chebyshev series expansion of a function, Math. Comp. 19 (1965), 25–32. MR 0172447, https://doi.org/10.1090/S0025-5718-1965-0172447-X
- 8. David Elliott, The evaluation and estimation of the coefficients in the Chebyshev series expansion of a function, Math. Comp. 18 (1964), 274–284. MR 0166903, https://doi.org/10.1090/S0025-5718-1964-0166903-7
- 9. L. Fox and I. B. Parker, Chebyshev polynomials in numerical analysis, Oxford University Press, London-New York-Toronto, Ont., 1968. MR 0228149
- M. Abramowitz and I.A. Stegun Handbook of Mathematical Functions, Dover, New York, 1972. MR 94b:00012
- T.M. Apostol Mathematical Analysis, Addison-Wesley, Reading, Massachusetts, 1974. MR 49:9123
- C.M. Bender and S. Orszag, Advanced Mathematical Methods for Scientists and Engineers, McGraw-Hill, New York, 1978. MR 80d:00030
- J.P. Boyd, The rate of convergence of Fourier coefficients for entire functions of infinite order with application to the Weideman-Cloot sinh-mapping for pseudospectral computations on an infinite interval, J. Comp. Phys. vol. 110, 1994, pp. 360-375. CMP 94:10
- J.P. Boyd, Asymptotic coefficients of Hermite Function Series, J. Comp. Phys. vol. 54, 1984, pp. 382-410. MR 86c:41012
- J.P. Boyd, Chebyshev and Fourier Spectral Methods, Springer-Verlag, New York, 1989.
- D. Elliott and G. Szekeres, Some estimates of the coefficients in the Chebyshev series expansion of a function Math. Comp. vol. 19, 1965, pp. 25-32. MR 30:2666
- D. Elliott, The evaluation and estimation of the coefficients in the Chebyshev series expansion of a function Math. Comp. vol. 18, 1964, pp. 274-281. MR 29:4176
- L. Fox and I.B. Parker, Chebyshev Polynomials in Numerical Analysis, Oxford University Press, London, 1968. MR 37:3733
Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 42C10
Retrieve articles in all journals with MSC (1991): 42C10
Affiliation: Department of Atmospheric, Oceanic, and Space Sciences, University of Michigan, Ann Arbor, Michigan 48105
Keywords: Chebyshev series
Received by editor(s): September 20, 1996
Received by editor(s) in revised form: March 3, 1997
Additional Notes: The author would like to express her deep appreciation and gratitude for the valuable discussions and comments of Prof. John P. Boyd at the University of Michigan. This work was supported by NASA Grant NGT-51409.
Article copyright: © Copyright 1998 American Mathematical Society